Ask a doctor

I Had my Lips Filled with Juvederm 3 Days Ago, I Ended Up with Massive Bruising- Should I Worry? (photo)

I had my lips filled with juvederm 3 days ago , i ended up with Massive bruising , which have cleared up a little. Im in so much pain i cant even touch them . My top lip is about 2 times the size of my bottom and my lips are very very lumpy ? Is this normal cause im freaking out alot ! I went and saw my doctor the day after and he said he has never had someone with so much bruising . But thinks i will be fine and tried to tell me the my bottom lip is bigger then my top, im quite worried though.

Doctor Answers (6)

Large bruising and swelling after Juvederm

+3

I agree that you should be monitored by your doctor.  I would strongly recommend that you avoid any intervention unless there are infectious/necrotic risks.  This simply happens sometimes and is probably not your doctors fault.  The lip has a large artery with somewhat irregular branches and is high risk for bruising.  It is very rare to have bruising like you exhibit but it happens.  Patience is the most important thing.  You will likely have some swelling for up to 14 days and if possible I would refrain from treating with hyaluronidase to avoid chasing your tale and needing more fill in a couple weeks.  Chances are that when your body absorbs the blood and the swelling goes down you will be happy!

 

All the best,

 

Rian A. Maercks M.D.


Miami Plastic Surgeon
5.0 out of 5 stars 31 reviews

I Had my Lips Filled with Juvederm 3 Days Ago, I Ended Up with Massive Bruising- Should I Worry?

+2

IMHO, this is not typical or usual after Juvederm Lip Augmentation and can be from two sources.

  1. The injections hit a vessel causing a hematoma.  This should be monitored by the plastic and cosmetic surgeon that did the Juvederm injections.
  2. More troubling is the possibility that the Juvederm was injected into the body of the lip itself, at the outside portion, which can occlude the vein.  This has resulted in necrosis, of the central portion of the lip as reported in the literature, and should be watched carefully.  

You should follow up daily where you received the Juvederm and if the color, of the lip, darkens have treatment immediately.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

No, this is not "normal" response

+1

Even though the photos are dark, it actually appears you have some necrosis which means the tissue has compromised vascular supply and the filler injected is blocking proper blood flow to that area. You need to consult your physician (or another physician!) and see what he or she recommends. I've seen patients with this before from other injectors and I usually put them on Viagra for a bit. Might sound a bit strange, but that medication sends blood flow to areas not getting enough, so it can resolve possible long-term damage such as this to facial tissue.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

You might also like...

Fillers and bruising

+1

Fillers injected into the perioral region and the lips can cause bruising. Some more than others that can be related to taking aspirin or other blood thinning medications. It is hard to see things exaclty in the photos, but it sounds like you need to be followed very closely by your doctor.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Filler can be great in the lips but sometimes you can get very bad bruising

+1

When bruising appears to be beyond normal following filler treatment it may be a result of what is called occlusion. Sometimes filler inadvertently gets injected into the artery (blood vessel) that runs in the lips or any other area being treated. This is not a result of poor treatment, it happens occasionally. To reduce potential damage to the skin there are a number of things that your doctor can do such as using medications that open up blood vessels which should be used as soon as possible. Your doctor should also consider dissolving the filler with the enzyme Hyaluronidase.

Steven J. Pearlman, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 39 reviews

Massive bruising and Juvederm

+1
Return to see your doctor today to make sure there is no evidence of impending necrosis. If treated early with hyaluronidase, it is entirely reversible. If it is just a large bruise, there will be no long term problems. If you could post better pictures, it will really help us out.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.